Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Spectral analysis and spectral symbol for the 2D curl-curl (stabilized) operator with applications to the related iterative solutions

Authors: Mariarosa Mazza, Ahmed Ratnani and Stefano Serra-Capizzano
Journal: Math. Comp. 88 (2019), 1155-1188
MSC (2010): Primary 15A18, 15B05, 41A15, 15A69, 35Q61
Published electronically: July 6, 2018
Full-text PDF
View in AMS MathViewer New

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we study structural and spectral features of linear systems of equations arising from Galerkin approximations of $ H(\mathrm {curl})$ elliptic variational problems, based on the Isogeometric Analysis (IgA) approach. Such problems arise in Time Harmonic Maxwell and Magnetostatic problems, as well in the preconditioning of MagnetoHydroDynamics equations, and lead to large linear systems, with different and severe sources of ill-conditioning.

First, we consider a compatible B-splines discretization based on a discrete de Rham sequence and we study the structure of the resulting matrices $ \mathcal {A}_{\bm {n}}$. It turns out that $ \mathcal {A}_{\bm {n}}$ shows a two-by-two pattern and is a principal submatrix of a two-by-two block matrix, where each block is two-level banded, almost Toeplitz, and where the bandwidths grow linearly with the degree of the B-splines.

Looking at the coefficients in detail and making use of the theory of the Generalized Locally Toeplitz (GLT) sequences, we identify the symbol of each of these blocks, that is, a function describing asymptotically, i.e., for $ \bm {n}$ large enough, the spectrum of each block. From this spectral knowledge and thanks to some new spectral tools we retrieve the symbol of $ \{\mathcal {A}_{\bm {n}}\}_{\bm {n}}$ which as expected is a two-by-two matrix-valued bivariate trigonometric polynomial. In particular, there is a nice elegant connection with the continuous operator, which has an infinite dimensional kernel, and in fact the symbol is a dyad having one eigenvalue like the one of the IgA Laplacian, and one identically zero eigenvalue; as a consequence, we prove that one half of the spectrum of $ \mathcal {A}_{\bm {n}}$, for $ \bm {n}$ large enough, is very close to zero and this represents the discrete counterpart of the infinite dimensional kernel of the continuous operator. From the latter information, showing that the considered problem has an ill-posed nature, we are able to give a detailed spectral analysis of the matrices $ \mathcal {A}_{\bm {n}}$ and of the corresponding zero-order term stabilized matrices, which is fully confirmed by several numerical evidences.

Finally, by taking into consideration the GLT theory and making use of the spectral results, we furnish indications on the convergence features of known iterative solvers and we suggest a further stabilization technique and proper iterative procedures for the numerical solution of the involved linear systems.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 15A18, 15B05, 41A15, 15A69, 35Q61

Retrieve articles in all journals with MSC (2010): 15A18, 15B05, 41A15, 15A69, 35Q61

Additional Information

Mariarosa Mazza
Affiliation: Max-Planck Institut für Plasmaphysik, Boltzmannstraße 2, 87548 Garching bei München, Germany

Ahmed Ratnani
Affiliation: Max-Planck Institut für Plasmaphysik, Boltzmannstraße 2, 87548 Garching bei München, Germany; and Technische Universität München, Boltzmannstraße 3, 87548 Garching bei München, Germany

Stefano Serra-Capizzano
Affiliation: Department of Science and High Technology, University of Insubria, Via Valleggio 11, 22100 Como, Italy; and Department of Information Technology, Uppsala University, Box 337, SE-751 05 Uppsala, Sweden

Keywords: Maxwell equations, compatible B-spline discretization, spectral distribution and spectral symbol, GLT matrix-sequence
Received by editor(s): April 14, 2017
Received by editor(s) in revised form: November 8, 2017, and February 11, 2018
Published electronically: July 6, 2018
Additional Notes: The work of the first and third authors was partly supported by GNCS-INDAM (Italy).
Article copyright: © Copyright 2018 American Mathematical Society